Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Albuquerque, NM

July 11, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2018, 1:07 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 1:07 PM MDT (19:07 UTC)
Expired
Jul 11, 2018, 3:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 214 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS55 KABQ 111907
FFWABQ
NMC007-112130-
/O.NEW.KABQ.FF.W.0025.180711T1907Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
107 PM MDT WED JUL 11 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 330 PM MDT.

* At 104 PM MDT, Doppler radar indicated a thunderstorm producing 
  very heavy rain over and near the Morris Creek burn scar located 
  just west of Rayado on Philmont Scout Ranch. The storm was 
  drifting toward the south-southeast at less than 10 mph. Rainfall 
  rates between one-half and one inch can be expected.  Flash 
  flooding is expected to begin shortly and downstream runoff could 
  impact Rayado Creek and State Road 21 in the vicinity of Rayado.

* Some locations that will experience flooding include...
  Rayado.

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially near the burn area.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508

$$

KJ
2 follow-up statements
973 
WGUS75 KABQ 112022
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
222 PM MDT WED JUL 11 2018

NMC007-112130-
/O.CON.KABQ.FF.W.0025.000000T0000Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
222 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 220 PM MDT, heavy thunderstorm rainfall had shifted east and 
south of the Morris Creek burn scar.  Runoff from heavy rainfall 
earlier this afternoon will continue to result in high flows in 
small creeks and streams west of State Road 21 in the Rayado area. 

Some locations that will experience flooding include...
Rayado.

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508

$$

KJ
088 
WGUS75 KABQ 112122
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
322 PM MDT WED JUL 11 2018

NMC007-112132-
/O.EXP.KABQ.FF.W.0025.000000T0000Z-180711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
322 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 330 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3639 10493 3633 10492 3634 10508 3637 10508

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:46 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 11, 11:46 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Wed Jul 11 2018

.AVIATION...
18Z TAF CYCLE
Aviation hazards will be focused on thunderstorms today and tonight.
Cells are already quickly sprouting over the high terrain of
northern and central New Mexico, and will continue to expand in
coverage through the afternoon, rolling into adjacent valleys and
lowlands this evening. Stronger storms will be capable of locally
heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and
small hail. Storm coverage is expected to decrease significantly
after midnight with even more storms redeveloping on Thursday.

52

&&

.PREV DISCUSSION...250 AM MDT Wed Jul 11 2018...
.SYNOPSIS...
A notable change in the weather pattern across northern and central
New Mexico is expected to begin later this afternoon and this
evening, as subtropical moisture moves northward across the region.
Coverage of showers and thunderstorms will increase this afternoon
and evening across the north central, south central and southwest
portions of the state with the threat of localized flash flooding.
An upper level low will develop over the region Thursday and Friday
which combined with another surge of moisture will produce greater
coverage of showers and thunderstorms with the potential for flash
flooding. The upper level low will drift westward Saturday and
Sunday, and scattered storms will continue across central and
western New Mexico. There will be sufficient moisture in place
Monday and Tuesday for at least isolated to scattered showers and
thunderstorms across the region. Daytime temperatures will be mainly
below normal through Tuesday.

&&

.DISCUSSION...
As a strong upper level high moves eastward from the central Plains
states to the middle MS Valley today through this evening, a
southerly flow of subtropical moisture will move across northern and
central NM. The GFS shows precipitable water increasing to near 1.25
inches over southern portions of central NM and to around 1.0 inch
across the northern tier of the state. Strong surface and boundary
layer heating ahead of this increase in mid and upper level moisture
will destabilize the atmosphere, and scattered to low-end
numerous showers and thunderstorms will develop this afternoon and
evening across most of northern and central NM. Development will be
favored in the south central mountains, the southwest mountains and
the north central mountains, where flash flood watches will be in
effect from 18Z today through 06Z Thursday. A compact upper low which
is centered over the OK panhandle early this morning will retrograde
westward today and will be located over south central CO this
evening. This feature may provide some additional lift for showers
and thunderstorm development over the north central mountains on NM
late this afternoon and evening. Burn scar areas will be particularly
vulnerable to flash flooding.

On Thursday, models show the upper low transitioning to an upper
level trough extending from southern NM northward to southern CO. The
GFS and NAM project that subtropical moisture will deepen across NM
Thursday afternoon and evening with precipitable water values
increasing to between 1.25 and 1.50 inches across the entire area.
Coverage of showers and thunderstorms will increase to scattered to
numerous across NM Thursday with the threat of flash flooding
expanding given slow storm motion. GFS and ECMWF show a strong upper
level high forming over the Great Basin Friday. The upper level
trough over NM will move little Friday between the upper level high
to the west and the upper level high over the middle MS Valley.
Precipitable water values Friday may increase slightly above 1.50
inches across portions the region. Cloud cover and slightly lower
daytime temperatures will inhibit convection Friday, but this may be
overcome by the general synoptic lift provided by the upper level
trough. Scattered to numerous showers and thunderstorms are again
expected Friday and Friday night with a continued threat of flash
flooding due to slow storm motion.

Models are showing the upper level trough drifting westward across
western NM Saturday and over eastern AZ by Sunday. Shower and
thunderstorm activity this weekend will likely become isolated across
the eastern plains, but scattered activity across central and
western should continue. The GFS pushes a backdoor cold front across
eastern and central NM Monday, indicating an increase in convective
activity across these areas Monday through monday night. The ECMWF
shows a decrease in activity, as a ridge of high pressure builds in
from the northwest Monday. Tuesday and Wednesday appear to be days
when moisture in place will recycle each day with isolated to
scattered coverage. The ECMWF shows a shortwave trough crossing
northern NM on Wednesday and greater storm coverage.

Daytime temperatures through Tuesday look to be slightly below to
below normal across the region. Friday looks to be the coolest day
with highs 4 to 12 degrees below normal.

28

&&

.FIRE WEATHER...

PWATs are trending up and will continue to do so for the next
couple of days leading to increased humidity and coverage of
wetting storms, with locally heavy rainfall and the potential for
burn scar flooding. Thursday, Friday and Saturday look to be the
peak days with well above normal atmospheric moisture and
widespread wetting rainfall. This due to a stalled easterly
wave over New Mexico in between two upper high centers, one over
southern Nevada and the other over the middle Mississippi River
Valley. Daytime temperatures will be below normal during this period
due to added cloud cover and rain-cooling. There is some
disagreement among the medium range model solutions, but at some
point early to mid next week a backdoor front will push in and
recharge moisture across the area leading to another uptick in
storm coverage.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ508>515-526.

&&
Hazardous weather outlook, Jul 11, 3:01 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed Jul 11 2018

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
301 AM MDT Wed Jul 11 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered thunderstorms across the northern mountains and portions
of southwest and south central New Mexico are expected today.
Stronger thunderstorms will have the potential to produce heavy
rainfall and localized areas of flash flooding this afternoon and
evening, especially near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday and Friday.
Storm motions will be slow and heavy rainfall is likely. This may
lead to areas of flash flooding, especially near recent and older
burn scars. Isolated locations may receive up to 2 to 3 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph. Scattered storms across central and western New Mexico will
continue the threat of flash flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Special weather statement, Jul 11, 12:43 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT WED JUL 11 2018

NMZ515-528-111915-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1243 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 115
PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm
near Cimarron, or 15 miles northwest of Springer. This storm was
drifting toward the south-southeast at less than 10 mph.

Dime size hail and very heavy rainfall will be possible with this
storm.

Locations impacted include...
Cimarron.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3663 10476 3659 10472 3644 10476 3641 10490
      3646 10489 3660 10492
TIME...MOT...LOC 1842Z 180DEG 0KT 3652 10481

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:12 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 11, 11:58 AM MDTAreal Flood AdvisoryABQColfax2 hr
Jul 11, 12:05 PM MDTFlash Flood WarningABQColfax3 hr
Jul 11, 12:19 PM MDTAreal Flood AdvisoryABQSan Miguel116 min
Jul 11, 12:27 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 11, 12:27 PM MDTAreal Flood AdvisoryABQMora2 hr
Jul 11, 12:43 PM MDTSpecial Weather StatementABQColfax32 min
Jul 11, 1:35 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 11, 2:14 PM MDTAreal Flood AdvisoryABQTaos2 hr
Jul 11, 2:31 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 11, 2:41 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora2 hr
Jul 11, 2:50 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos115 min
Jul 11, 2:56 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance2 hr
Jul 11, 3:03 PM MDTSpecial Weather StatementABQBernalillo42 min
Jul 11, 3:17 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos88 min
Jul 11, 3:22 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Jul 11, 3:26 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 11, 3:39 PM MDTFlash Flood WatchABQ35 hr
Jul 11, 4:03 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel87 min
Jul 11, 4:23 PM MDTAreal Flood AdvisoryABQBernalillo82 min
Jul 11, 4:41 PM MDTAreal Flood AdvisoryABQSandoval94 min
Jul 11, 4:47 PM MDTSpecial Weather StatementABQBernalillo43 min
Jul 11, 4:54 PM MDTAreal Flood AdvisoryABQTorrance, Valencia51 min
Jul 11, 5:01 PM MDTSpecial Weather StatementABQTorrance29 min
Jul 11, 5:16 PM MDTSpecial Weather StatementABQSan Miguel44 min
Jul 11, 5:48 PM MDTAreal Flood AdvisoryABQValencia87 min
Jul 11, 5:57 PM MDTSpecial Weather StatementABQValencia33 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.